Alert archive / Wisconsin / Wind Advisories in 2020

Wind Advisory 6, NWS La Crosse, WI

October 17, 2020Grant County, Wisconsin

NWS La Crosse, WI issued this wind advisory at Oct 17, 2020, 2:57 AM CDT for Grant County, Wisconsin. It took effect at Oct 17, 2020, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2020, 2:57 AM CDT (07:57 UTC)
In effect from
Oct 17, 2020, 11:00 AM CDT
Expired
Oct 17, 2020, 6:00 PM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS73 KARX 170757
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
257 AM CDT Sat Oct 17 2020

WIZ061-171600-
/O.NEW.KARX.WI.Y.0006.201017T1600Z-201017T2300Z/
Grant-
Including the city of Platteville
257 AM CDT Sat Oct 17 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Grant County.

* WHEN...From 11 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected from 11 am
  CDT to 5 pm CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Boyne
2 follow-up statements
721 
WWUS73 KARX 171529
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1029 AM CDT Sat Oct 17 2020

WIZ061-172300-
/O.CON.KARX.WI.Y.0006.201017T1600Z-201017T2300Z/
Grant-
Including the city of Platteville
1029 AM CDT Sat Oct 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45.

* WHERE...Grant County.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
746 
WWUS73 KARX 172249
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
549 PM CDT Sat Oct 17 2020

WIZ061-180000-
/O.EXP.KARX.WI.Y.0006.000000T0000Z-201017T2300Z/
Grant-
Including the city of Platteville
549 PM CDT Sat Oct 17 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Winds have lessened below advisory criteria, therefore the Wind 
Advisory has been allowed to expire.

$$

NMB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Oct 16, 10:53 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 16, 10:53 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1053 PM CDT Fri Oct 16 2020

.SHORT TERM...(Tonight through Saturday Night)
Issued at 207 PM CDT Fri Oct 16 2020

Very active large scale cyclonic flow aloft in place over Canada and
central CONUS. Several systems to impact our area over the next 24
hours or so. First wave of low pressure was moving through the area
presently with scattered showers/graupel showers now mainly confined
east of the Mississippi River. Deep mixing/steep low level lapse
rates was producing some gusty westerly winds as well. Otherwise, a
fairly chill day with temperatures as of 2 pm only in the mid 30s
to lower 50s.

Next up, a strong wave moving southeast out of Canada tonight will
produce vigorous warm air advection/isentropic lift across the area.
This will thicken cloud cover after midnight with precipitation
moving in toward morning. This looks to take place mainly north of
the I-90/94 corridor. Bufkit sounding data shows ample cold air in
place for all snow for areas north of I-94. Also looks like there
will be around a 3-hour window (7 am to 10 am)of steady/moderate
snofall across that area with anywhere from a 1/2 inch to 1.5 inches
looking likely...heaviest across Taylor county in north central WI.
The snow is then expected to change over to rain before waning in
the afternoon with continued warm air advection. Could see quite a
north to south contrast in temperatures for Saturday with highs in
the upper 40s/near 50 across north central WI, to the lower/mid 60s
south of I-90 in the warm sector of the low. It will be windy as
well with south winds 15 to 25mph, gusting 30-35 mph in the morning,
swinging to a westerly direction during the afternoon.

Another mid-level wave of low pressure moves out of the Northern
Rockies Saturday night, rippling just south of the area after
midnight/early Sunday morning. Appears northern periphery of
associated precipitation will be mainly confined to far northeast IA
into southern WI. Looks like a rain or rain/snow mix.

.LONG TERM...(Sunday through Friday)
Issued at 207 PM CDT Fri Oct 16 2020

Active flow aloft continues right through this next week. Several
waves of low pressure look to impact the area. Timing of these waves
will be difficult to nail down this far out but looks like on/off
precipitation chances through the period with temperatures running
significantly below seasonal norms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1050 PM CDT Fri Oct 16 2020

The next weather system is on our doorstep and will lift a band of
light precipitation northeastward through the area late tonight.
Light returns already showing up on radar over southwest MN and
western IA, but these are largely not yet reaching the surface
due to some drier low level air that must be overcome first.
Forecast soundings continue to suggest mainly light rain at the
TAF sites as this band of precipitation pushes through during the
early morning hours, but evaporative cooling within the near-
surface dry layer may allow for some snow to briefly mix in.
Precip band should largely move through either TAF site within a
couple hours time, but some lingering light vicinity showers will
be possible near LSE through mid-morning. Ceilings will remain VFR
but will gradually decline from now through when the precip moves
through. Also some low level wind shear ramping up towards
daybreak with 1.5 to 2 kft winds increasing to 45-50 kts. This
LLWS will continue through about 15-16Z, at which point surface
winds will quickly ramp up with gusts to around 30 knots expected
into the afternoon. South to southeasterly winds to start the TAF
period will veer southwest by midday, then shift to the northwest
in the afternoon as a cold front drops through. Gustiness will
subside in the late afternoon to early evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS/Baumgardt
LONG TERM...DAS
AVIATION...Kurz
Hazardous weather outlook, Oct 16, 3:38 AM CDT, 23 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
338 AM CDT Fri Oct 16 2020

WIZ017-171100-
Taylor-
338 AM CDT Fri Oct 16 2020

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

Accumulating snow will fall across north-central Wisconsin late
tonight. Up to a half inch of snow will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will continue early Saturday morning and then gradually
change over rain by late morning. Additional snow accumulations
will be up to an inch.

.SPOTTER INFORMATION STATEMENT...

Snowfall amounts would be appreciated late tonight and Saturday
morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ029-034-042>044-171100-
Clark-Jackson-Monroe-Juneau-Adams-
338 AM CDT Fri Oct 16 2020

This Hazardous Weather Outlook is for portions of central
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Up to a half inch of snow will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall amounts would be appreciated late tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-171100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
338 AM CDT Fri Oct 16 2020

This Hazardous Weather Outlook is for portions of north central
and northeast Iowa...southeast Minnesota...southwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

Nearby

Wind Advisories in Wisconsin, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.